Indiana, 2018

Flash Flood and Flooding in Indiana, June 12, 2018

June 12, 2018 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed on a stationary boundary in a moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed on a stationary boundary in a moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 1:05 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 12, 1:05 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
205 AM EDT Tue Jun 12 2018

.SYNOPSIS...
A surface boundary and weak disturbances will combine to result
in chances for showers and thunderstorms into Wednesday. The
front will push through the area offering a temporary dry period
at mid week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Upper level elongated shearing vorticity axis is still
resulting in some showers across the southern/southwestern CWFA
this evening. Weak moist ascent will develop overnight, and with
the remnants of an upstream thunderstorm complex nearing the
southwest CWFA, this may be enough to keep the atmosphere
disturbed for a higher chance of showers/slight chance of
thunderstorms there.

Expect lows from the lower/middle 60s north to the upper 60s
southwest.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Upper level low stalled over Indiana which begins to lift north
late tonight opens up and lifts north into the Great Lakes
Tuesday. Surface wave develops with stalled front lifting
north during the day. Moderate instability develops in the
moist warm sector Tuesday afternoon. Thunderstorm chances
increase across the area. In the warm sector expect highs
from the lower 80s northeast to the mid 80s southwest.

As the mid level s/w pushes through the Great Lakes an
associated sfc cold front will begin to push into the northwest
late. Likely pops in the southeast early with diminishing
pops from the northwest overnight. Mild temperatures to continue
in the moist environment with lows in the middle and upper 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A slight change in pattern will be occurring on Wednesday in the
Ohio Valley. A 500mb wave will be moving east through the region,
with an area of greater deep-layer moisture along extending near and
perhaps just behind the wave. Precipitation associated with this
feature may already be leaving the ILN CWA by Wednesday morning, but
that will not completely end the chances for showers and storms, as
a surface cold front will still be upstream. This front should pass
through the area by evening, and could produce some additional
precipitation. Nonetheless, conditions may not be as favorable for
widespread deep convection as at times over the past week.

Dry high pressure is expected to move into the area behind the cold
front, although the air mass change will only be marginal -- a very
slight drop in temperatures and perhaps a 6-to-8-degree drop in
dewpoints. Within an amplifying upper level pattern, in which the
Ohio Valley will be downstream of a plains ridge, the surface high
appears likely to stick around for a couple days -- leading to dry
conditions Thursday, and probably a decent chance of dry conditions
again on Friday. This forecast will keep only 20-PoPs in the
forecast for Friday.

Beyond Friday, a dirty ridge type of weather pattern appears to be
setting up in the area, with a stalled 500mb ridge (possibly a
closed high) centering over the lower Ohio Valley and middle
Mississippi Valley. Over the past couple days, GFS/ECMWF projections
have been inconsistent on the amounts of instability and
precipitation that may develop underneath this ridge, leading to low
confidence in convective forecasts for Saturday, Sunday, and Monday.
Keeping with the previous forecast, Saturday appears likely to be
dry, but some low-end PoPs will be kept in for Sunday and Monday due
to uncertainty.

The temperature forecast is fairly consistent through the entire
extended forecast period, with highs generally in the mid 80s
through the end of the week, then increasing slightly during the
weekend. Min temps will be a little cooler in the slightly drier air
behind the front on Wednesday night and Thursday night (lower to mid
60s) but as dewpoints increase going into the weekend, an increase
to the middle to upper 60s for min temps should occur.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Ongoing convection in southeast Indiana and northern Kentucky
will continue through the early morning hours and will brush
CVG. Added a tempo TSRA with MVFR vsbys to cover the possibility
of a thunderstorm affecting the airport.

Farther to the north IFR stratus has developed across ILN and
DAY. This is expected to build into CMH/LCK by 12Z as a MVFR
ceiling. The stratus will lift after 12Z, reaching VFR by 16Z.

An upper level disturbance will drop down into the the region
this afternoon. As the atmosphere destabilizes, expect
scattered showers and thunderstorms to develop again. Kept the
previous VCTS going.

Convection should start to calm down after midnight.

OUTLOOK...Thunderstorms possible Tuesday night into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/AR
NEAR TERM...Hickman
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Sites
Hazardous weather outlook, Jun 11, 2:09 PM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
309 PM EDT Mon Jun 11 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
309 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Ripley

When
June 12, 2:15 AM EST to 3:30 AM EST
Where
Ripley County, 1.07 mi W of Versailles to 1.46 mi SE of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.070, -85.270

High water was reported on U.S. 50 at Route 421, just west of Versailles. Also east of Versailles, high water was reported on the eastbound lane of U.S. 50.

Flood, Dearborn

When
June 12, 9:34 PM EST to 11:34 PM EST
Where
Dearborn County, 2.22 mi S of Dillsboro Station to 1.99 mi SSW of Dillsboro Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.998, -85.034

High water was reported on Route 262.

Flash Flood, Dearborn

When
June 12, 9:45 PM EST to 11:45 PM EST
Where
Dearborn County, 1.34 mi NE of Farmers Retreat to 1.5 mi NE of Farmers Retreat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.986, -85.085

High rushing water was reported along State Route 62 and Davies Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749946, 753733, 753734.